Minnesota, 2015

Heavy Snow in Minnesota, March 22 to 23, 2015

March 22 to 23, 2015 · NWS ARX · 7 events in 7 counties and zones

A storm system moved southeast from the Dakotas into the central Mississippi River Valley from March 22nd into the 23rd. Heavy snow fell north of this system, with southeast Minnesota receiving between 6 and 10 inches.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A storm system moved southeast from the Dakotas into the central Mississippi River Valley from March 22nd into the 23rd. Heavy snow fell north of this system, with southeast Minnesota receiving between 6 and 10 inches. The snow fell at rates of 2 inches an hour at times, resulting in quick accumulations. Several accidents occurred as the roads quickly became snow covered. Numerous schools were either closed or had delayed starts on the 23rd. Moisture from the snow was responsible for a power pole catching file on the northwest side of Rochester (Olmsted County). The resulting power outage affected about 220 customers. The highest reported snowfall total was 10.6 inches south of Pine Island (Olmsted County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 22, 5:28 AM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Mar 22, 5:28 AM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
628 AM CDT SUN MAR 22 2015

.SHORT TERM...(TODAY THROUGH MONDAY NIGHT)
ISSUED AT 340 AM CDT SUN MAR 22 2015

LATE SEASON WINTER WEATHER MAKER LATER TODAY/TONIGHT WILL BRING SOME
WINTRY MIX...AND THE POTENTIAL FOR RELATIVELY SIGNIFICANT SNOWFALL.

SETUP:
RIPPLE IN THE UPPER LEVEL FLOW WILL DRIVE ACROSS A SHORTWAVE
RIDGE TODAY...THEN DIP SOUTHEAST ACROSS SOUTHERN MN/WI TONIGHT. ITS
NOT AN OVERLY DYNAMIC FEATURE A LOFT. HOWEVER...IT MAKES UP FOR IT
IN THE NEAR SFC LAYER. STRONG LOW LEVEL THERMAL GRADIENT ESTABLISHES
ITSELF ACROSS IA LATER TODAY...WITH A 30 KT LOW LEVEL JET NOSING
INTO NORTHEAST IA BY 06Z MON. STRONG/SLOPING FRONTOGENETIC LIFT
EVIDENT VIA A NORTH-SOUTH RUNNING X-SECTION...WITH HINTS OF -EPV ON
TOP OF IT...SUGGESTIVE OF ENHANCED BANDING. OMEGA FIELDS ALSO HAVE
AN UPRIGHT-CONVECTIVE LOOK. THE DENDRITIC ZONE GROWTH REGION IS HIGH
UP IN THE ATMOSPHERE AND FAIRLY SHALLOW PER BUFKIT SOUNDINGS...WHICH
WILL TEMPER THE POTENTIAL AMOUNTS AND WHAT COULD HAVE BEEN VERY
HEFTY HOURLY RATES. AS IT STANDS...AN INCH PER HOUR IS CERTAINLY
DOABLE JUST BASED ON THE STRONG THERMODYNAMIC LIFT. SREF
PROBABILITIES AGREE.

PCPN TYPES:
RATHER DRY SUB CLOUD LAYER WILL NEED TO SATURATE FIRST.
BUFKIT SOUNDINGS IN THE GFS/NAM SHOW THIS WILL HAPPEN VERY QUICKLY
AS THE PCPN BANDS MOVE IN. THE CHANGE OVER FROM RAIN TO SNOW SHOULD
NOT LAST LONG...PROBABLY TAKE LESS THAN 1 HOUR.

MODELS WERE POINTING TO A PROLONGED PERIOD FOR FREEZING RAIN/DRIZZLE
OVER THE PAST COUPLE DAYS...DUE TO LACK OF ICE IN THE CLOUD...BUT
RECENT RUNS HAVE BEEN TRENDING AWAY FROM THAT. NAM/GFS LEANING
TOWARD SOME FREEZING DRIZZLE ON THE BACK END OF THE EXITING PCPN
BAND LATE TONIGHT...KEEPING SNOW AS THE MAIN PCPN TYPE. LATEST SREF
PROBABILITIES ECHO THIS SENTIMENT. WILL FOLLOW THIS TREND.

AMOUNTS:
WITH A CHANGE TO SNOW EXPECTED TO OCCUR QUICKLY...SNOW NOW LOOKING
DOMINANT...AND THE ORIENTATION OF THE EXPECTED SNOW BANDS FAVORING
TRAINING...AMOUNTS ARE LOOKING HIGHER. SREF AND COBB OUTPUT ALSO
GOING THIS WAY. DRAWBACKS WOULD BE THE RELATIVELY SMALL DENDRITIC
GROWTH REGION AND WARM GROUNDS TO OVERCOME. THAT SAID...SNOWFALL
RATES SHOULD OVERCOME ANY WARMING. WHILE AMOUNTS WILL BE CONFINED
INITIALLY TO GRASSY SURFACES...ROADS ARE GOING TO BECOME SNOW
COVERED AS RATES PICKUP. WITH NARROW ENHANCED BANDS
EXPECTED...TRYING TO FORECAST WHERE THESE ARE GOING TO BE IS
PROBLEMATIC TO SAY THE LEAST. INCREASING AMOUNTS A BIT IN THE MAIN
BAND...WITH 3 TO 5 INCHES THE CURRENT THINKING. AGAIN THOUGH...THE
HEAVIER SNOW BANDS WILL LIKELY BE NARROW...RESULTING IN VARIABILITY
IN AMOUNTS JUST A FEW MILES APART.

NEEDED TO ADD CLAYTON AND HOWARD COUNTIES INTO THE ADVISORY BASED ON
EXPECTED SNOWFALL ACROSS NORTHERN PORTIONS OF THOSE COUNTIES.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 340 AM CDT SUN MAR 22 2015

MODELS REMAIN ADAMANT THAT TUE INTO WED WILL BE A WET PERIOD FOR THE
AREA...DRIVING A WEST COAST TROUGH DUE EAST AND SWINGING THE TROUGH
AXIS INTO THE UPPER MISSISSIPPI RIVER VALLEY BY 12Z WED. CYCLOGENESIS
OCCURS AS THE SHORTWAVE MOVES ACROSS THE ROCKIES...WITH THE SFC LOW
TRACKING INTO WI BY 12Z WED. STRONG LOW LEVEL WARMING LEADS THE
SYSTEM INTO THE REGION...WITH AMPLE/DEEP QG CONVERGENCE. NO WORRIES
FOR SATURATION AS A 40-50 KT 850 MB JET PULLS A STEADY STREAM OF
MOISTURE INTO THE REGION. LEFT EXIT REGION OF THE UPPER LEVEL JET
WITH ENHANCE THE AVAILABLE LIFT. NO INSTABILITY TO SPEAK OFF...BUT
THE STRONG DYNAMICS COULD STILL LEAD TO A FEW RUMBLES OF THUNDER.
WON/T MENTION IT QUITE YET. MODELS CONTINUE TO SUGGEST AT LEAST 1/4
TO 1/2 INCH OF QPF. PCPN TYPE WILL BE RAIN FOR MOST...BUT SNOW
COULD/WILL MIX IN ACROSS THE NORTH /I-94 CORRIDOR/ TUE NIGHT. COULD
BE LIGHT/MINOR ACCUMULATIONS NORTH OF HIGHWAY 10 IN NORTH-CENTRAL
WI.

WRAP AROUND MOISTURE AND SFC TROUGH HANGING WEST OF THE DEPARTING
STORM SYSTEM WILL KEEP PCPN CHANCES LINGERING WED-THU. QPF LOOKS
RELATIVELY LIGHT. COULD SHAPE UP AS A WIDESPREAD LIGHT PCPN
EVENT...WITH MINIMAL QPF. RAIN-SNOW PCPN TYPES...OBVIOUSLY TEMP
DEPENDENT. WED NIGHT/THU ALSO SHOWS SOME SIGNS OF BEING WINDY...PER
SFC PRESSURE GRADIENT IN THE GFS/EC. SHOULD ADD SOME RAWNESS TO WHAT
LOOKS LIKE SOME WET/CLOUDY/COOL CONDITIONS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 628 AM CDT SUN MAR 22 2015

THIS TAF PERIOD STARTS OUT AS GOOD VFR THRU MID MORNING...THEN
DETERIORATES THRU TODAY AS MOISTURE/LIFT INCREASE ACROSS THE AREA.
COLUMN TO GRADUALLY SATURATE TODAY WITH LOWERING CIGS. EVENTUALLY
PRECIP DEVELOPS...STARTING OUT AS A BRIEF PERIOD OF -RA QUICKLY
CHANGING TO -SN AND SN. BIGGEST UNCERTAINTY TODAY IS WHEN WILL THE
SNOW START/SPREAD INTO THE TAF SITES. SOME SIGNALS FOR SNOW TO START
AT KRST/KLSE AS EARLY AS 16-17Z TO AS LATE AS 20-22Z. COVERED THIS
UNCERTAINTY PERIOD WITH SOME TEMPO GROUPS AT BOTH KRST/KLSE. BY LATE
AFTERNOON AND FOR TONIGHT MORE WIDESPREAD AND OCCASIONALLY MDT TO
HEAVY SNOW SPREADS ACROSS THE TAF SITES. LEFT MUCH OF THE PERIOD
AFTER 22-24Z AS 3/4SM -SN. THERE WILL BE PERIODS OF 1/2SM SN TO
1/4SM +SN TONIGHT...BUT TIMING THESE RATHER DIFFICULT RIGHT NOW.
EITHER WAY...IFR WITH SOME LIFR CONDITIONS WILL BE THE RULE TONIGHT.
FOR AIRPORT OPS...SNOWFALL AMOUNTS OF 3 TO 5 INCHES PERHAPS MORE AT
KRST BEING A HIGHER ELEVATION SITE ARE EXPECTED...WITH MUCH OF THE
SNOW ACCUMULATING TONIGHT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 1 AM CDT
     MONDAY FOR WIZ032-033.

     WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 7 AM CDT
     MONDAY FOR WIZ041-053>055-061.

MN...WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 1 AM CDT
     MONDAY FOR MNZ079-086>088-094-095.

     WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 7 AM CDT
     MONDAY FOR MNZ096.

IA...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 7 AM CDT
     MONDAY FOR IAZ009>011-030.

&&

SHORT TERM...RIECK
LONG TERM....RIECK
AVIATION.....RRS
Hazardous weather outlook, Mar 22, 3:30 AM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
430 AM CDT SUN MAR 22 2015

IAZ009>011-030-MNZ079-086>088-094>096-WIZ032-033-041-053>055-061-
231000-
HOWARD-WINNESHIEK-ALLAMAKEE-CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-
MOWER-FILLMORE-HOUSTON-BUFFALO-TREMPEALEAU-LA CROSSE-VERNON-
CRAWFORD-RICHLAND-GRANT-
430 AM CDT SUN MAR 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT.

SNOW MOVES IN LATER TODAY...CONTINUING THROUGH TONIGHT. AMOUNTS
FROM 3 TO 5 INCHES WITH LOCALLY HIGHER TOTALS POSSIBLE. FREEZING
DRIZZLE COULD MIX IN OVERNIGHT. THERE WILL BE TRAVEL IMPACTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOW REPORTS ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008-018-019-029-231000-
MITCHELL-FLOYD-CHICKASAW-FAYETTE-
430 AM CDT SUN MAR 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA.

.DAY ONE...TODAY AND TONIGHT

SNOW MOVES IN LATER TODAY...CONTINUING TONIGHT. 1 TO 2 INCHES ARE
POSSIBLE. LIGHT FREEZING DRIZZLE COULD MIX IN OVERNIGHT. TRAVEL
COULD BE IMPACTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOW REPORTS ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-034-042>044-231000-
TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-
430 AM CDT SUN MAR 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SNOW MOVES IN LATER THIS AFTERNOON...CONTINUING TONIGHT. 1 TO 2
INCHES ARE POSSIBLE. LIGHT FREEZING DRIZZLE COULD MIX IN
OVERNIGHT. TRAVEL COULD BE IMPACTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE SNOW IS POSSIBLE LATE TUESDAY NIGHT. SOME ACCUMULATIONS ARE
POSSIBLE...MOSTLY NORTH OF HIGHWAY 10.

.SPOTTER INFORMATION STATEMENT...

SNOW REPORTS ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Dodge

When
March 22, 9:53 AM CST to March 23, 2:45 AM CST
Where
Dodge forecast zone
Reported by
COOP Observer
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported around 8 inches of snow across Dodge County. The highest reported total was 8 inches near Mantorville and Kasson.

Heavy Snow, Olmsted

When
March 22, 9:54 AM CST to March 23, 3:10 AM CST
Where
Olmsted forecast zone
Property damage
$8,000
Reported by
COOP Observer
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported 7 to 10 inches of snow across Olmsted County. The highest reported total was 10.6 inches near Pine Island. A power outage, caused by the moisture in the snow, affected around 220 customers in Rochester.

Heavy Snow, Wabasha

When
March 22, 9:54 AM CST to March 23, 2:45 AM CST
Where
Wabasha forecast zone
Reported by
COOP Observer
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported 7 to 10 inches of snow across Wabasha County. The highest reported total was 10.5 inches near Zumbro Falls and Hammond.

Heavy Snow, Houston

When
March 22, 10:00 AM CST to March 23, 4:00 AM CST
Where
Houston forecast zone
Reported by
COOP Observer
Coordinates
43.671, -91.493 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported 5 to 8 inches of snow across Houston County. The highest reported total was 8 inches near Caledonia.

Heavy Snow, Winona

When
March 22, 10:00 AM CST to March 23, 3:45 AM CST
Where
Winona forecast zone
Reported by
COOP Observer
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported 6 to 9 inches of snow across Winona County. The highest reported total was 9.5 inches near the city of Winona.

Heavy Snow, Fillmore

When
March 22, 10:14 AM CST to March 23, 3:30 AM CST
Where
Fillmore forecast zone
Reported by
COOP Observer
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported 7 to 10 inches of snow across Fillmore County. The highest reported total was 10 inches near Spring Valley.

Heavy Snow, Mower

When
March 22, 11:36 AM CST to March 23, 1:45 AM CST
Where
Mower forecast zone
Reported by
COOP Observer
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported 5 to 8 inches of snow across Mower County. The highest reported total was 8.5 inches in Grand Meadow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 561064, 561075, 561079, 561070, 561082, 561067, 561074.